Problems with my eyes after taking lantis

Okay i have insalin juvenile type 1 diabetes i have had it for well over ten years my sugars are always high rarely are they normal amd now if i take my lantis at night i wake up having trouble seeing for the whole day and its only when i take the lantis

Welcome Jeffery and so very sorry to hear things aren’t going well.
I am not a medical professional and cannot say what is going on with any medical basis.
But I can say with 49 years of diabetes know how, that you should get to an eye specialist as soon as possible.
Way back in the early 1970’s we were told I could lose my eye sight because of high blood sugars (along with many other complications!) and my parents were so great about me seeing an ophthalmologist every year and I have continued that every year. I would think the insulin is not the problem but again not a doctor. It is probably the higher than normal blood sugars.
And please remember that if the control hasn’t been as good as you would like, it only takes small improvements to help with many complications. So please get in quickly and get your eyes checked. Most complications can be handled in the office. Good luck, ask questions and keep us posted!

Definitely see an eye dr as soon as possible (and see one every year). One thing that could be going on is that your eyes have adjusted to the changes that happen to eyes with high blood sugars, and that therefore when you are in range, it seems off to you now. Probably if the lantus is helping bring down your blood sugars, your vision on it is your real normal and if you don’t get used to it, you may need corrective lenses or adjustments to your existing ones if you use them. But you should really be taking your lantus every single day—if you aren’t taking your insulin consistently and are running high all the time, you will be at high risk for eye damage like retinopathy.

If your bg’s have run quite high for a long time (ie, high A1c results), do NOT try for near-normal bg’s too quickly as that can cause bleeds in the eyes (which will require laser surgery). Instead, bring your bg’s down to a decent level ( an A1c between 6 and 7) gradually. An endo should advise you of this, if they have good knowledge of the disease. Diabetics are prone enough to eye bleeds, but when someone mistakenly thinks they need to shoot for normal blood levels quickly, following long periods of hyperglycemia, then the odds of having a bleed increase unnecessarily. To be forewarned, is to be forearmed!

1 Like

High blood glucose causes your retina to swell and over time your eyesight adjusts to the swollen retina. If you reduce the blood glucose, the swelling in your retina decreass and you need to give your eyesight time to adjust to the less swollen retina.

However, It is best to confirm this with an eye doc.

As has been said, the base problem is high blood glucose levels. This is a very good link.
http://www.diabeticretinopathy.org.uk/retinopathyprogression.htm

Does this indicate that you don’t take the lantus every night? Is there diabetic support at your local hospital. It may be getting on top of you and giving you problems.

I second this. It happened to me. Massive hemorrhage in my left eye after bringing chronic high BG levels down. Ask your opthomologist (you need one) and try for slower decrease in A1C’s. This was 20 years ago and my vision is doing very well now with lots of aggressive treatment originally, so there is hope. Best of luck to you.

1 Like

I would get into an ophthalmologist to get that checked out. I had been on lantis for years and my doctor recommended changing to tresiba due to it being a flatter insulin than Lantis and my BG improved dramatically. Shortly after having very good readings and a much better A1C I started getting fuzzy spots in my eye and it ended up being retinopathy. I was extremely confused because I had been doing better so why would my eyes go bad now? My doctor explained to me that sometimes if your BG experiences a dramatic improvement it can also cause retinopathy symptoms.